Skip to content

Viewing only:
Coming events related to the Asian art collection area (view Calendar)

Lecture: The beauty of Islamic calligraphy

By Heba Nayel Barakat

Image: A royal siyah mashq, Iran, 19th century CE / 13th century AH (detail), Islamic. Photo © Islamic Arts Museum Malaysia

Saturday 27 August 2016, 12.45pm

Duration 1 hour
Location: Centenary Auditorium
Free

Drop in and draw: September

Free artmaking activity for all ages

Image: Tsukioka Yoshitoshi The moon glimmers like bright snow… (detail) from One hundred aspects of the moon 1885-92

Saturday 3 September 2016, 11am – 1pm

Duration 2 hours
Location: Upper Asian gallery
Free

Curator's lecture: Yoshitoshi

Discover the stories behind the artworks

Image: Tsukioka Yoshitoshi Moon of pure snow at Asano river – Chikako, the filial daughter (detail) from One hundred aspects of the moon 1885-92

Saturday 10 September 2016, 12.30pm

Duration 1 hour
Location: Centenary Auditorium
Free

Workshop: Creative calligraphy

With Liwanna Chan

Image: Zhu Nan Calligraphy 18th century

Sunday 11 September 2016, 1pm

Duration 3 hours
Location: Art Gallery Society (members lounge)
Charges apply

Lecture series: Japan now

Inspired by tradition

Saturdays 2pm
3-17 September 2016

Duration 2 hours
Location: Domain Theatre
Charges apply

Drop in and make: Crafty kimono cards

Free artmaking activity for families

Image: Tsukioka Yoshitoshi Bon Festival moon (detail) from One hundred aspects of the moon 1885-92

Sundays 11am – 4pm
4, 18 September 2016

Duration 5 hours
Location: Entrance court
Free

Taiko Life talk and performance

With Masae Ikegawa and Graeme Hilgendorf

Image: Masae Ikegawa and Graeme Hilgendorf. Courtesy the artists

Saturday 24 September 2016, 2pm

Duration 2 hours
Location: Domain Theatre
Charges apply

Family workshop: An introduction to Chinese calligraphy

School holiday activity for children aged 5-8

Wednesday 28 September 2016, 10.30am

Duration 2 hours
Location: Art Gallery Society (members lounge)
Charges apply

Japanese tattoos: ukiyo-e for the body

Kian Forreal in conversation with Yumi Stynes

Image: Kian Forreal. Photo: Logan Frost

Wednesday 12 October 2016, 6.30pm

Duration 30 minutes
Location: Entrance court
Free

Community access tour and workshop: Beyond words

For adults with specific needs

Image: Wang Zhen Nine years facing the wall late 1800s – early 1900s (detail)

Tuesday 18 October 2016, 11am

Duration 1 hour
Location: Ticketing and information desk
Free, bookings required

Lecture series: Yoshitoshi, ukiyo-e and the Japanese tattoo

Presented by the Japan Foundation, Sydney

Image: Tsukioka Yoshitoshi The village of Shi clan on a moonlit night – Nine-dragon tattoo (detail) from One hundred aspects of the moon 1885-92

Wednesdays
21, 28 September & 5, 19 October 2016
See listing for times

Duration 1 hour
Location: Centenary Auditorium
Free

Kitsuke: the art of wearing the kimono

Tae Gessner in conversation with Fenella Kernebone

Image: Tsukioka Yoshitoshi Cooling off at Shijō (detail) from One hundred aspects of the moon 1885-92

Wednesday 19 October 2016, 6.30pm
Auslan interpreted

Duration 30 minutes
Location: Entrance court
Free

Auslan tour: Yoshitoshi

For deaf and hearing-impaired visitors with a Deaf presenter

Image: Tsukioka Yoshitoshi Moonlight patrol – Saitō Toshimitsu (detail) from One hundred aspects of the moon 1885-92

Wednesday 19 October 2016, 7.15pm

Duration 30 minutes
Location: Ticketing and information desk
Free

Live music: Satsuki Odamura Koto Ensemble

Traditional meets contemporary

Image: Satsuki Odamura Koto Ensemble. Photo: Amanda James

Wednesdays 7.30pm
12, 19 October 2016

Duration 1 hour
Location: Entrance court
Free

Art and dementia: Beyond words

For people living with dementia and their carers

Image: Prince Sikandar Jah of Hyderabad c1780-1800 (detail)

Thursday 20 October 2016, 10.30am

Duration 1 hour, 30 minutes
Location: Ticketing and information desk
Free, bookings required

Panel: Feminism, multiculturalism and art

How do artworks embody global politics in 2016?

Image: Azra Aghighi Bakhshyayeshi The 99 Names 2014, ink and oil painting, 200 × 200 cm. Photo © Islamic Arts Museum Malaysia

Wednesday 26 October 2016, 6.30pm

Duration 30 minutes
Location: Entrance court
Free

Indian dance and creative movement workshop

Celebrate the Festival of Light with classical dance en masse

Image: Aruna Gandhi

Wednesday 26 October 2016, 7.30pm

Duration 1 hour
Location: Entrance court
Free

Stories from the floating world

Hear the tales that inspired the art

Image: Tsukioka Yoshitoshi Gojō Bridge moon (detail) from One hundred aspects of the moon 1885-92

Saturdays 1pm
22, 29 October 2016

Duration 30 minutes
Location: Upper Asian gallery
Free

High-moon haiku

Free drop-in writing activity

Image: Tsukioka Yoshitoshi The bottom of the bucket / which Lady Chiyo filled has fallen out / the moon has no home in the water (detail) from One hundred aspects of the moon 1885-92

Saturdays 2-3pm
22, 29 October 2016

Duration 1 hour
Location: Upper Asian gallery
Free

Exhibition talks: Beyond words

Short talks by the curators

Wednesdays 5.30pm
26 October, 2 November 2016

Duration 30 minutes
Location: Lower Asian gallery
Free

Panel: Trance, repetition and spirituality

How does traditional calligraphy influence contemporary art?

Image: Hossein Valamanesh Middle path 2008 (detail) © Hossein Valamanesh

Wednesday 2 November 2016, 6.30pm

Duration 30 minutes
Location: Entrance court
Free

Live music: Sydney Sufi Ensemble

Experience an emotional journey

Image: Sydney Sufi Ensemble

Wednesday 2 November 2016, 7.30pm

Duration 1 hour
Location: Entrance court
Free

Drop in and make: Fancy fish, beautiful birds

Free artmaking activity for families

Image: Eight-panel 'Munjado-chaekkori’ screen 19th century (detail)

Sundays 11am – 4pm
20 November, 4 December 2016

Duration 5 hours
Location: Entrance court
Free

Asian art guided tour

An introduction to Asian art highlights in the Gallery

Image: Tsukioka Yoshitoshi Moon of pure snow at Asano river – Chikako, the filial daughter (detail) from One hundred aspects of the moon 1885-92

Daily 12pm
from 20 August 2016

Duration 1 hour
Location: Ticketing and information desk
Free